Ask the Experts

Should Your Medication Cause Mood Fluctuations?

“The ADHD stimulant I am taking controls my temper and helps me feel less overwhelmed. But the dose has been raised a few times, and each time it works-for a while-and then the problems return. Help!”

The emotional problems you describe are not attention deficit disorder. They might be secondary to the frustrations you face because of your symptoms, or they may reflect other issues in your life. But you should not expect your ADHD medication, or increases in dosage, to correct these emotional problems.

I advise you to meet with a mental health professional and figure out what is triggering the anxiety and stress that causes your temper to flare.

Many people who have ADHD also have organizational and executive-function problems. For these adults, the ability to manage a household, kids, and other responsibilities becomes overwhelming. You might consider working with an ADHD coach, who can help you impose order on your life.

Leave a Reply